|HIV medications and over the counter medications
Mar 20, 2011
I've been on Atripla for a little over 2 years now and my liver/kidney labs are all in the normal range. I get pretty bad headaches and have some chronic lower back pain that I treat with NSAIDS or Sinus headache pain reliever with psudophedrine, all which work well and take my pain away. However, i'm get worried about taking over the counter meds with my Atripla and fear I'm destroying my liver faster with all the meds. Is it ok to take NSAIDS and Sinus headache Psudaphedrine 3 or 4 x a month? How long can someone use Atripla or any of the HIV drugs before it starts affecting their liver and kidneys? Thanks, Milwaukee
| Response from Dr. Young
Hello Milwaukee and thank you for your post.
In general, occasional standard dose of over-the-counter medications are safe to take with your HIV medications. Indeed, NSAIDS or Pseudophed are usually ok. Be aware that this isn't an absolute statement. For example, if you have underlying kidney disease, NSAIDs are not as safe as for the general population and the combination of tenofovir (part of Atripla) with NSAIDs wouldn't be a long-term option for back pain.
If you've had normal lab work and no medical history of liver or kidney problems, then you're not destroying (as you fear) your organs. With appropriate monitoring and discussion with your health care provider, your regimen should be safe for many, many years.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.